Alert archive / North Carolina / Flash Flood Warnings in 2015

Flash Flood Warning 5, NWS Blacksburg, VA

May 11, 2015Watauga County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at May 11, 2015, 4:47 PM EDT for Watauga County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2015, 4:47 PM EDT (20:47 UTC)
Expired
May 11, 2015, 7:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Watauga County, NC

The radar

The Knoxville radar (KMRX), 140 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
953 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

979 
WGUS51 KRNK 112047
FFWRNK
NCC189-112345-
/O.NEW.KRNK.FF.W.0005.150511T2047Z-150511T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 745 PM EDT
    
* AT 443 PM EDT...DOPPLER RADAR INDICATED PERSISTENT THUNDERSTORMS 
  ACROSS THE SOUTHERN PART OF THE COUNTY SOUTH OF A LINE FROM 
  REESE...TO BOONE...TO BLOWING ROCK. UP TO TWO INCHES OF RAIN HAS 
  ALREADY FALLEN ACROSS MUCH OF THIS AREA...WITH LOCALLY THREE INCH 
  AMOUNTS NEAR BLOWING ROCK. ADDITIONAL THUNDERSTORMS ARE SPREADING 
  INTO THE REGION FROM THE WEST AND ADDITIONAL RAINFALL UP TO TWO 
  INCHES IS LIKELY ACROSS THIS SAME REGION DURING THE NEXT HOUR OR 
  SO. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BOONE...
  BLOWING ROCK...
  BEECH MOUNTAIN...
  FOSCOE...
  AND SUGAR GROVE. 

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3630 8191 3631 8188 3635 8183 3612 8154
      3612 8171 3611 8181 3616 8183 3619 8186
      3619 8188 3621 8191 3623 8191 3624 8190
      3628 8190 3629 8192

$$

RAB
2 follow-up statements
212 
WGUS71 KRNK 112145
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT MON MAY 11 2015

NCC189-112345-
/O.CON.KRNK.FF.W.0005.000000T0000Z-150511T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
545 PM EDT MON MAY 11 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR 
WESTERN WATAUGA COUNTY...

AT 543 PM EDT...LOCAL LAW ENFORCEMENT REPORTED FLASH FLOODING IN AND 
AROUND THE BEECH MOUNTAIN AREA...WHERE NUMEROUS MUD SLIDES...DEBRIS 
FLOWS...AND ROAD WASHOUTS HAVE BEEN REPORTED. UP TO THREE INCHES OF 
RAIN HAVE ALREADY FALLEN. ALTHOUGH RAINFALL HAS DIMINISHED IN THE 
WARNED AREA...CONSIDERABLE RUNOFF WILL CONTINUE.

EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR 
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION 
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BOONE...
BLOWING ROCK...
BEECH MOUNTAIN...
FOSCOE...
AND SUGAR GROVE. 

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3630 8191 3631 8188 3635 8183 3612 8154
      3612 8171 3611 8181 3616 8183 3619 8186
      3619 8188 3621 8191 3623 8191 3624 8190
      3628 8190 3629 8192

$$

RAB
956 
WGUS71 KRNK 112342
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
742 PM EDT MON MAY 11 2015

NCC189-112347-
/O.EXP.KRNK.FF.W.0005.000000T0000Z-150511T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WATAUGA NC-
742 PM EDT MON MAY 11 2015

...THE FLASH FLOOD WARNING FOR 
WESTERN WATAUGA COUNTY WILL EXPIRE AT 745 PM EDT...

RAINFALL HAS DECREASED ACROSS THE WARNED AREA AND FLOOD WATERS
ARE RECEDING...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

HOWEVER...MUD SLIDES AND DEBRIS FLOW WAS REPORTED IN THE BEECH
MOUNTAIN AREA EARLIER. HIGH WATER LIKELY PERSISTS IN LOW-LYING
AND FLOOD PRONE AREAS. EXTREME CAUTION SHOULD BE EXERCISED WHEN
TRAVELING THROUGH THIS REGION OVER THE NEXT SEVERAL HOURS.

LAT...LON 3630 8191 3631 8188 3635 8183 3612 8154
      3612 8171 3611 8181 3616 8183 3619 8186
      3619 8188 3621 8191 3623 8191 3624 8190
      3628 8190 3629 8192

$$

RAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:44 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, May 11, 3:44 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 PM EDT MON MAY 11 2015

.SYNOPSIS...
LOW PRESSURE WAS OVER THE GREAT LAKES WITH A COLD FRONT TRAILING
INTO EASTERN TEXAS. THIS FRONT WILL MOVE EAST TONIGHT AND WILL BE
OFF THE COAST BY TUESDAY NIGHT. HIGH PRESSURE BUILDS IN AND WILL
KEEP THE AREA COOL AND DRY THROUGH THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 325 PM EDT MONDAY...

REMNANTS OF ANA HAS PULLED AWAY FROM THE AREA...BUT HAS LEFT THE
REGION IN A TROPICAL AIRMASS. WITH SOME WEAK CONVERGENCE AND
AFTERNOON HEATING OVER THE WEST...HAS GENERATED SLOW MOVING PULSE
STORMS THIS AFTERNOON. THESE STORMS WILL DRIFT TO THE EAST-NORTHEAST
THROUGH EARLY THIS EVENING. THESE PULSE STORMS WILL FADE WITH LOSS OF
HEATING BUT MAY NOT COMPLETELY GO AWAY OVERNIGHT AS INSTABILITIES
LINGER UNTIL MIXING INCREASES WITH THE APPROACHING COLD FRONT
TONIGHT.

PREFRONTAL SHOWERS WILL MOVE IN ACROSS THE MOUNTAINS LATE THIS
EVENING. AS THE FRONT TRACKS ACROSS THE MOUNTAINS TONIGHT...WEST
WINDS INCREASE WITH DOWNSLOPING LIMITING CONVECTION ACTIVITY EAST OF
THE BLUE RIDGE. THE BEST CHANCE FOR CONVECTION EAST OF THE BLUE
RIDGE WILL BE THIS EVENING. DYNAMICS WITH THE FRONT SPLIT WITH THE
MAIN PIECE OF ENERGY TRACKING NORTH INTO THE GREAT LAKES AND OHIO
VALLEY AND THE OTHER SOUTH INTO THE SOUTHERN MISSISSIPPI VALLEY
OVERNIGHT. WITH WEAK DYNAMICS...DO NOT EXPECT ANY SEVERE STORMS THIS
EVENING AND OVERNIGHT. SOME PULSE STORMS THIS AFTERNOON COULD FLIRT
CLOSE TO SEVERE WITH HAIL...BUT OVER ALL ACTIVITY WILL BE THE RUN-OF-
THE-MILL THUNDERSTORMS.

THE FRONT CROSSES THE MOUNTAINS TONIGHT AND WILL BE EAST OF THE
PIEDMONT BY LATE TUESDAY MORNING. THE DEW POINT FRONT LAGS BEHIND
AND DOES NOT CLEAR THE AREA UNTIL TUESDAY AFTERNOON. WITH CLEARING
BEHIND THE FRONT AND A WARM START TO THE DAY...HIGH TEMPERATURES
WILL REMAIN ABOVE NORMAL WITH UPPER 70S WEST TO UPPER 80S EAST.
PRESSURE RISES BEHIND THE FRONT WILL ALSO BRING BREEZY AND GUSTY
CONDITIONS DURING THE DAY TUESDAY. NOTHING CLOSE TO ADVISORY
CRITERIA.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 330 PM EDT MONDAY...

HIGH PRESSURE WILL BUILD ACROSS THE AREA FOR MID WEEK...PROVIDING
FAIR DRY CONDITIONS...TEMPERATURES CLOSE TO THE SEASONAL NORM. THE
PRESSURE GRADIENT WILL BE STRONG ENOUGH FOR BREEZY CONDITIONS
TUESDAY NIGHT AND WEDNESDAY...BUT AS THE HIGH DRIFTS OVERHEAD
WEDNESDAY NIGHT...THE WINDS WILL DIMINISH.

MODEL GUIDANCE IS IN GOOD AGREEMENT AND WAS GENERALLY FOLLOWED FOR
BOTH THE MAX AND MINS.  TRIMMED DEWPOINTS A FEW DEGREES COMPARED TO
GUIDANCE PER POTENTIAL TO MIX DOWN DRIER AIR ALOFT.  THIS RESULTED
IN AFTERNOON RELATIVE HUMIDITY MINIMUMS 10 PERCENT DRIER THAN PREV
FORECASTS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...

WEATHER PATTERN FAVORS THE RETURN OF THE AN UPPER LEVEL RIDGE OF
HIGH PRESSURE OVER THE SOUTHEAST UNITED STATES WITH BUILDING HEIGHTS
ACROSS OUR FORECAST AREA.  THIS WILL RESULT IN AN UPWARD TREND OF
TEMPERATURES AND DEWPOINTS WITH AN OVERALL RETURN TO SUMMER-LIKE
WEATHER WITH TEMPERATURES 5 TO 10 DEGREES ABOVE NORMAL IN ADDITION
TO A DAILY THREAT FOR SHOWERS AND THUNDERSTORMS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 135 PM EDT MONDAY...

A SLOW MOVING COLD FRONT WILL CROSS OVER THE MOUNTAINS THIS
EVENING...THEN OVER THE PIEDMONT TUESDAY MORNING. AHEAD OF THIS
FRONT...SLOW MOVING PULSE STORMS ARE FORMING ACROSS THE
MOUNTAINS. THESE STORMS WILL CONTINUE INTO THE EVENING...THEN FADE
WITH LOSS OF HEATING. MORE SHOWERS EXPECTED AS THE FRONT CROSSES
OVER THE REGION OVERNIGHT. CONFIDENCE AND TIMING OF THESE
AFTERNOON PULSE STORMS OVER A PARTICULAR AIRPORT IS
LOW...THEREFORE WILL CARRY VICINITY THUNDERSTORMS AT ALL SITES
THROUGH THE AFTERNOON.

A MUCH DRIER AIR MASS COMES INTO THE REGION WITH VFR CONDITIONS
TUESDAY THROUGH THURSDAY. GUSTY NORTHWEST WINDS ARE EXPECTED ON
TUESDAY AND POSSIBLY WEDNESDAY. THE NEXT CHANCE OF SUB VFR WEATHER
AND PRECIPITATION WILL BE ON FRIDAY.

&&

.CLIMATE...
AS OF 425 AM EDT MONDAY...

A FEW MAXIMUM TEMPERATURE RECORDS MAY BE SET TODAY.

HERE ARE THE CURRENT RECORD HIGHS...

ROANOKE    91 IN 1953
LYNCHBURG  94 IN 1896
DANVILLE   94 IN 1953
BLUEFIELD  83 IN 2007
LEWISBURG  82 IN 2007
BLACKSBURG 84 IN 2007

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...PM
LONG TERM...PM
AVIATION...RCS
CLIMATE...AMS
Hazardous weather outlook, May 11, 3:45 PM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT MON MAY 11 2015

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-121945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
345 PM EDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, May 11, 3:06 PM EDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT MON MAY 11 2015

NCZ003-004-VAZ016-032-112000-
SURRY NC-STOKES NC-PATRICK VA-CARROLL VA-
306 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN SURRY COUNTY IN NORTHWESTERN NORTH CAROLINA...
  NORTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA...
  SOUTHEASTERN CARROLL COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 400 PM EDT

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR ARARAT...MOVING TO THE EAST AT 20 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  ARARAT...
  STUART...
  SANDY RIDGE...
  PENNS STORE...
  AND COLLINSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3653 8066 3668 8064 3670 8008 3647 8004
TIME...MOT...LOC 1904Z 267DEG 17KT 3658 8049

RAB
Special weather statement, May 11, 3:33 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT MON MAY 11 2015

NCZ018-112030-
WATAUGA NC-
333 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN WATAUGA COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 430 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BLOWING ROCK...MOVING TO THE SOUTHEAST
  AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
  STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
  THIS THUNDERSTORM.

* LOCATIONS IMPACTED INCLUDE...
  BLOWING ROCK...
  AHO...
  AND FOSCOE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3621 8179 3617 8149 3614 8150 3612 8155
      3612 8170 3611 8180 3611 8181 3613 8182
TIME...MOT...LOC 1930Z 298DEG 9KT 3611 8173

RAB
Local storm report, May 11, 3:41 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT MON MAY 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 NNE INDEPENDENCE      36.65N 81.13W
05/11/2015  E0.25 INCH       GRAYSON            VA   TRAINED SPOTTER

&&

JRUCKMAN
Special weather statement, May 11, 3:49 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT MON MAY 11 2015

NCZ001-112045-
ASHE NC-
349 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN ASHE COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 445 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR TROUT...MOVING TO THE NORTHEAST AT 10
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
  STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING IS EXPECTED WITH THIS
  THUNDERSTORM.

* LOCATIONS IMPACTED INCLUDE...
  JEFFERSON...
  LANSING...
  ASHLAND...
  WEST JEFFERSON...
  AND TROUT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3642 8172 3645 8171 3656 8159 3642 8137
      3632 8161 3635 8164 3638 8171 3640 8174
      3641 8174
TIME...MOT...LOC 1947Z 222DEG 10KT 3637 8167

RAB
Special weather statement, May 11, 4:06 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT MON MAY 11 2015

VAZ017-032-033-043-112100-
FLOYD VA-HENRY VA-PATRICK VA-FRANKLIN VA-
406 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  FLOYD COUNTY IN SOUTHWESTERN VIRGINIA...
  WESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  NORTHEASTERN PATRICK COUNTY IN SOUTHWESTERN VIRGINIA...
  SOUTHWESTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 500 PM EDT

* AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING SEVERAL STRONG THUNDERSTORMS ACROSS THE
  REGION...INCLUDING NEAR ALUM RIDGE...NEAR FLOYD AND JUST NORTHEAST
  OF FLOYD...NEAR FERRUM...AND BETWEEN ROCKY MOUNT AND
  FERRUM...MOVING TO THE EAST AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH ANY OF
  THESE THUNDERSTORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
  EXPECTED WITH ALL OF THESE THUNDERSTORMS.

* LOCATIONS IMPACTED INCLUDE...
  BASSETT...
  FERRUM...
  WOOLWINE...
  FLOYD...
  AND WILLIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3683 8052 3697 8055 3706 7991 3661 7996
TIME...MOT...LOC 2002Z 251DEG 9KT 3693 8048

RAB
Special weather statement, May 11, 4:17 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT MON MAY 11 2015

NCZ003-020-112115-
YADKIN NC-SURRY NC-
417 PM EDT MON MAY 11 2015

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN YADKIN COUNTY IN NORTHWESTERN NORTH CAROLINA...
  SOUTHEASTERN SURRY COUNTY IN NORTHWESTERN NORTH CAROLINA...

* UNTIL 515 PM EDT

* AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BURCH...MOVING TO THE EAST AT 10 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
  STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED
  WITH THIS THUNDERSTORM.

* LOCATIONS IMPACTED INCLUDE...
  BOONVILLE...
  EAST BEND...
  ROCKFORD...
  NEBO...
  AND BURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3626 8081 3634 8076 3627 8045 3624 8045
      3623 8043 3622 8043 3621 8045 3618 8044
      3614 8044 3612 8046 3612 8049
TIME...MOT...LOC 2014Z 283DEG 7KT 3629 8075

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:12 PM EDTSpecial Weather StatementRNKWatauga48 min
May 11, 2:45 PM EDTSpecial Weather StatementRNKWilkes45 min
May 11, 3:33 PM EDTSpecial Weather StatementRNKWatauga57 min
May 11, 3:49 PM EDTSpecial Weather StatementRNKAshe56 min
May 11, 4:17 PM EDTSpecial Weather StatementRNKYadkin58 min
May 11, 4:27 PM EDTAreal Flood AdvisoryRNKWatauga2 hr
May 11, 5:07 PM EDTAreal Flood AdvisoryRNKAshe, Watauga113 min
May 11, 6:00 PM EDTFlash Flood WarningRNKAshe3 hr

Nearby

Flash Flood Warnings in North Carolina, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.